Migraine Management and Ischemic Colitis

1Atlanta Medical Center, Atlanta, GA
2Atlanta Medical Center, Atlanta, GA

Meeting: Hospital Medicine 2010, April 8-11, Washington, D.C.

Abstract number: 1000

Case Presentation:

A 36‐year‐old white woman presented to the emergency department with 1 day of hematochezia, crampy abdominal pain, and diarrhea. She denied recent travel, antibiotics, or sick contacts. She was a nonsmoker, without cardiovascular risk factors. Past medical history was significant for migraine headaches and depression. Medications included sumatriptan, oral contraceptive pills (OCPs), and citalopram. Two days prior To presentation she had a severe migraine attack and consumed 4 100‐mg doses of sumatriptan. On physical exam, she was Tachycardic and BP was 126/67 mm Hg. She had mild abdominal tenderness in the left lower quadrant, and bloody stool on rectal exam. Laboratory tests showed mild leukocytosis. Stool studies were negative except for a few leukocytes on the stool smear. Abdominal CT revealed mural thickening of the descending colon from the splenic flexure to the sigmoid region. Colonoscopy confirmed severe colitis and biopsies revealed glandular atrophy and necrosis suggestive of ischemia. The patient was aggressively fluid resuscitated. OCPs, sumatriptan, and citalopram were discontinued. Topiramate was started for migraine prophylaxis Her symptoms resolved over a few days and she has remained asymptomatic for a 3‐month follow‐up period. Outpatient workup for thrombophilia and an echocardiogram were unrevealing.

Discussion:

Ischemic colitis occurs uncommonly before the fifth decade of life. A review of reversible ischemic colitis in young patients in 1995 indicated that it is almost exclusively found in young women, and is often associated with the use of estrogen. Sumatriptan, frequently prescribed for migraine, acts as a vasospastic agent on the cranial circulation, but can also affect other vascular beds. Ischemic colitis has been reported as a rare adverse event from sumatriptan use. Our patient took both sumatriptan and OCPs. She used OCPs continuously to prevent menses, in order to avoid migraines. Estrogen may reduce thptan clearance through an effect on monoamine oxidase, an enzyme involved in the metabolism of serotonin. Our patient escalated the sumatriptan dose to above recommended levels prior to presentation which likely contributed to her ischemic colitis. Citalopram, a selective serotonin reuptake inhibitor (SSRI), may have further affected serotonin levels. One other reported case of ischemic colitis involved use of sumatriptan and citalopram.

Conclusions:

The epidemiology of migraine headaches and depression, and the association of migraine headaches with menses increase the likelihood of young female patients taking combinations of 5‐hydroxytryptamine‐l (5HT1) receptor agonists with OCPs and SSRIs. We present this case to alert hospitalists to this cause of ischemic colitis and to urge neurologists and primary care physicians to counsel patients about correct usage of 5HT1 receptor agonists. IT may be prudent to avoid combination of OCPs, SSRIs, and 5HT1 receptor agonists.

Author Disclosure:

A. Abdul, none; N. Traub, none.

To cite this abstract:

Abdul A, Traub N. Migraine Management and Ischemic Colitis. Abstract published at Hospital Medicine 2010, April 8-11, Washington, D.C. Abstract 1000. Journal of Hospital Medicine. 2010; 5 (suppl 1). https://www.shmabstracts.com/abstract/migraine-management-and-ischemic-colitis/. Accessed September 22, 2019.

« Back to Hospital Medicine 2010, April 8-11, Washington, D.C.